Can I take Progesterone with Loestrin 24Fe

by Aline
(Woodhaven, Mi)

I am on a low dose bith control pill, the loestrin 24 Fe and was wondering if I could take the progesterone with it. I am 48 yrs old. I went off the pill a year ago and started having hot flashes, so I went back on the birth control.

I was having regular periods until this month I didn't have one. I have gained about 15 lbs in the last year and I feel tired all of the time. I have no energy and my body is achy when I wake up in the morning. I get between 7 to 8 hours of sleep at night. I have also become very forgetful at times. I don't work, so I don't think I should feel tired all of the time. If you do say it is ok to take with my birth control pills, how much progesterone should I use ? And will it help with the weight gain, the tiredness and forgetfulness?

Comments for Can I take Progesterone with Loestrin 24Fe

Click here to add your own comments

Sep 11, 2009
Can I take Progesterone with Loestrin 24Fe?
by: Wray

Hi Aline. The BCP is making you tired and causing you to gain weight, as it causes insulin resistance. For further info on IR please this web page.

You might care to see the web page on contraceptive pills and their adverse side affects.

BCP's also prevent your ovaries making any progesterone, by preventing ovulation. Although you are now in peri-menopause and could still be ovulating, it would be very sporadic so you won't be making much. But it's better than nothing which is the case now. I would suggest coming off the pill slowly, at the same time use the progesterone to prevent the hot flushes. It appears your cycle is becoming more erratic, which starts occurring a year or two before menopause, please see this web page. Take care.

Jul 15, 2011
Progesterone and Lo Loestrin
by: Sonja

I am 39, just removed a progesterone IUD, and my dr prescribed Lo Loestrin 1/10. I KNOW I have severe hormonal imbalance due to irratic behavior, facial hair, back acne, dryness, alcohol and sugar cravings... the list goes on. I do not want to take a bcp, but the other options are too expensive right now. Can I take this bcp AND use progesterone cream together? I DO NOT want to get pregnant, but don't want all of these other side affects, either! SO CONFUSED!!! Thanks for your help!

Nov 27, 2011
Progesterone and Lo Loestrin
by: Wray

Hi Sonja I'm so sorry about this late reply, I've no idea how I missed your post. Unfortunately the 'progesterone' IUD you had removed does not contain progesterone, but a progestin. It comes with many adverse side effects, as do all drug based Contraceptives. Have you considered the copper T IUD? If you have to continue on the bcp, then using progesterone would be a good plan, but I have no idea if it will help with the side effects. The amount I normally recommend is 100-200mg/day, but I feel you'd need the higher amount if taking the bcp too. We do have more info on our page How to use progesterone cream, but before you consider it, please see our page on Oestrogen Dominance first. You might like to read these comments here. Take care Wray


Feb 06, 2013
progesterone
by: Anonymous

Sonja, you are talking my language. I realize this is a really old post but I am looking into anything. My endocrinologist and OB just keep me on BCP's for hormone control. I am 45 and do not need birth control but can't take the lack of sleep, irritability, sugar cravings, night sweats, weight gain, facial hair and weird skin issues that look like acne but after every laser and accutane are still there and Dermatologist has no idea. I blame everything on hormones. I am obviously willing to try anything as I have spent much time and money but have only gotten worse. ANYONE out there have any ideas. Am about to buy progesterone cream I am on Lo-estrin Fe and went to this site to see if I should take them together to start or go off the pill first. HELP

Feb 08, 2013
progesterone
by: Wray

Hi there You can take them together, in fact it's best if you do. This will give your body the much needed progesterone which is very low due to the Contraceptive. All drug based contraceptives have the potential to harm. They slow ovarian production down, many stopping ovulation. The progestins they contain also lower progesterone, see this page here. Scroll to contraceptives. Once you feel stable, you can begin reducing the dose of the pill slowly, until off it. We do have pages on some of the symptoms you experience, please look through them to get ideas about what to do. See Insulin Resistance, Hot Flushes and Acne. Progesterone does help sleep, see here, here and here. Please have a vitamin D test done, a lack of this reduces the benefits of progesterone, plus causing insomnia, see here and here. Vitamin D is also essential for a healthy skin, see here, here, here, here and here. Continued below

Feb 08, 2013
progesterone
by: Wray

Hi there For more info on vitamin D levels, test kits etc see the Vitamin D Council, GrassrootsHealth and Birmingham Hospital. Blood levels should be 70-100ng/ml (175-250nmol/L) and not the 30ng/ml (75nmol/L) most labs and doctors regard as adequate. The minimum daily dose should be 5000iu's per day, although recent research indicates it should be 10,000iu's per day, see here. I recommend 100-200mg/day progesterone, please make sure you use sufficient when trying it. Too little often causes Oestrogen Dominance, plus adding new symptoms. There's more info on our page How to use progesterone cream. Take care Wray

Feb 08, 2013
This is crazy!!
by: Sonja

So, I completely forgot about this page until today!

I am suffering, still... 2 years later. The latest is my Dr. recommended Aviane. After doing that for one month, I started using Emerita 1/8th tsp 2x daily. After about 2 weeks, I broke out in what looked like teeny tiny blisters across my chest. Then it spread down my arms, my entire back and up my neck. And when I say 'break out', I mean I have NEVER seen anything like this, ever. I've had acne my whole life and this was insanely disturbing. It's lasted about a month, still have it. But it has cleared up about 50%. I quit both about a week after the breakout. I don't know it it's acne, hives allergic reaction??? Do people get allergic reactions to bcp or Emerita? I'd like to try using just the progesterone cream but I'm scared! lol. I don't want this breakout to worsen. What are your thought Wray?

Feb 11, 2013
This is crazy!!
by: Wray

Hi Sonja I'm glad the email got through to you, as I was so late answering your last post. Please look through the links I gave the anon above. We now have many more pages on the website since your query. It could be an allergy to the cream, but the ingredients don't suggest any would occur. It seems more likely you used too little and now have 'oestrogen dermatitis'. This can occur naturally in some women the few day before their period. It's due to the withdrawal of progesterone, leaving oestrogen dominant. Too little progesterone stimulates oestrogen, this is an excitatory, inflammatory hormone. I'm relieved you've stopped the bcp, all Contraceptives have the potential to harm. If you wish to continue with the progesterone, please use sufficient. I recommend 100-200mg/day, more if symptoms are severe. You are currently getting about 20mg/day. We have more info on our page How to use progesterone cream. Take care Wray

Apr 12, 2016
Progesterone and getting pregnant?
by: Anonymous

Wray,

I understand this is an old post, but I have a related question.

My girlfriend is on birth control (combination pill) and refuses to get off. She doesn't want to get pregnant (24 years old). She is open to the idea of trying progesterone cream.

Will using progesterone cream decrease the effectiveness of the BCP at all? WIll using the cream make it any more likely that she will get pregnant?

Thank you!

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Blog contributions.


Search over 7,500 pages on this site...